Alert archive / Colorado / Flash Flood Warnings in 2020
Flash Flood Warning 36, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 26, 2020, 1:52 PM MDT for Las Animas County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2020, 1:52 PM MDT (19:52 UTC)
- Expired
- Jul 26, 2020, 3:54 PM MDT
- In force
- 2 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 145 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.9 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
007
WGUS55 KPUB 261952
FFWPUB
COC071-262215-
/O.NEW.KPUB.FF.W.0036.200726T1952Z-200726T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
152 PM MDT Sun Jul 26 2020
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Southwestern Las Animas County in southeastern Colorado...
* Until 415 PM MDT.
* At 149 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain has
already fallen west of Trinidad and in the Cokedale area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
The Trinidad area, Cokedale and Starkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3731 10448 3701 10446 3700 10465 3730 10470
FLASH FLOOD...RADAR INDICATED
$$
283 follow-up statements
590
WGUS75 KPUB 262007
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
207 PM MDT Sun Jul 26 2020
COC071-262215-
/O.CON.KPUB.FF.W.0036.000000T0000Z-200726T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Las Animas CO-
207 PM MDT Sun Jul 26 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
SOUTHWESTERN LAS ANIMAS COUNTY...
At 206 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Radar estimates that up to two inches
of rain have already fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Trinidad, Cokedale and Starkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3731 10448 3701 10446 3700 10465 3730 10470
FLASH FLOOD...RADAR INDICATED
$$
28611
WGUS75 KPUB 262035
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
235 PM MDT Sun Jul 26 2020
COC071-262215-
/O.CON.KPUB.FF.W.0036.000000T0000Z-200726T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Las Animas CO-
235 PM MDT Sun Jul 26 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
SOUTHWESTERN LAS ANIMAS COUNTY...
At 233 PM MDT, Doppler radar indicated thunderstorms producing
moderate to heavy rain across the warned area. Radar estimates that
one to two inches of rain have already fallen, however some isolated
locations near Cokedale and just west of Trinidad may have see more
than two inches of rain. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Trinidad, Cokedale and Starkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3731 10448 3701 10446 3700 10465 3730 10470
FLASH FLOOD...RADAR INDICATED
$$
28212 WGUS75 KPUB 262154 FFSPUB Flash Flood Statement National Weather Service Pueblo CO 354 PM MDT Sun Jul 26 2020 COC071-262202- /O.CAN.KPUB.FF.W.0036.000000T0000Z-200726T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Las Animas CO- 354 PM MDT Sun Jul 26 2020 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LAS ANIMAS COUNTY IS CANCELLED... The heavy rain has ended but light rain is expected to continue through at least 5 PM in the Trinidad, Cokedale and Starkville areas. Flood waters have receded and flooding is no longer expected to pose a threat in these locations. Please continue to heed any remaining road closures. LAT...LON 3731 10448 3701 10446 3700 10465 3730 10470 $$ 28
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 11:15 AM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 26, 11:15 AM MDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1115 AM MDT Sun Jul 26 2020 .MESOSCALE FLASH FLOOD POTENTIAL DISCUSSION... Issued at 913 AM MDT Sun Jul 26 2020 Concerns are increasing for heavy rain to fall over the burn scars later this afternoon. Latest analysis shows a cool front pushing into northeast Colorado. Hi res guidance has this boundary pushing south into the Palmer Divide by late morning, and down into SE Colorado by later this afternoon. Current precipitable water values show readings about 150 percent above normal across all of SE CO. CAPE values are projected to be about 1000 J/KG by mid afternoon. As the boundary pushes south, the NE winds behind it will focus the instability onto the eastern slopes, and this instability will allow for locally heavy rains to develop over the east slopes of the Wet and Sangres mtns. Latest hi res guidance shows 1 to 2 inch rainfall amounts over the east slopes of the Sangres and Wets starting by late afternoon (see QPF output from 13Z/14Z HRRR runs). If these amounts verify, then the potential for burn scar flash flooding will be quite high. WPC has the area under a slight risk of excessive rain fall, and a flash flood watch is currently in effect for the burn scars. \/Hodanish && .SHORT TERM...(Today and tonight) Issued at 345 AM MDT Sun Jul 26 2020 Main forecast concerns/challenges continue to be with likely showers and thunderstorms over much of southern CO today through much of tonight. Flash flooding risk remains heightened later today through this evening for area burn scars, with localized flash flooding a definite possibility across parts of the plains late this afternoon through this evening. Some potential for isolated strong to severe storms close to the CO/KS border late this afternoon through this evening. A very active period setting up for today across much of southern CO, with several hazards worth monitoring from as soon as late this morning through late this evening. In the near term, upper level setup supporting a continued feed of moisture to the region with latest satellite imagery showing a plume of moisture moving right across the region. This has resulted in periodic showers with isolated storms early this morning, and think at least isolated showery development will remain possible throughout this morning. While the highest focus will be across the higher terrain, think an occasional light shower could occur anywhere. Focus quickly turns to a likely rapid increase in coverage of showers and storms across the higher terrain and along the Palmer Divide by late this morning and midday. Several factors will come into play to support likely storms across much of the mountains and mountain valleys during this time, that will include development over the area burn scars. Southwest flow will continue to usher in moist conditions along with a steady stream of shortwave energy. At the surface and lower levels, will see trough axis shift south this morning and initially be situated somewhere from around Fremont county back towards El Paso county. This focus along with very moist upslope flow will support persistent shower and thunderstorm development across all of the higher terrain through early afternoon. Additionally, northerly flow over the Palmer Divide will support showers and storms spilling into parts of Teller and El Paso counties during this time. Along with an increase in moisture, guidance fairly consistent with substantial increases in instability over the higher terrain. Once again, this will support an increase in coverage and intensity of storms, along with high rainfall rates. While thunderstorm development could support a localized flash flooding risk across the higher terrain, continue to closely monitor the risk of flash flooding across all of the burn scars: Decker, Hayden Pass, Junkins, and Spring. The current Flash Flood Watch from noon today through midnight tonight is still on track and very valid at this time. Given the mentioned several mechanisms at play for thunderstorm development with heavy rainfall, did expand the watch into parts of Chaffee county. This expansion fully encompasses the Decker burn scar, but also highlights the potential for flash flooding around the Chalk Cliffs. All of these areas will need to be closely monitored for flash flooding for much of today through this evening. While thunderstorms and risk for flash flooding continue across the higher terrain later this afternoon into the evening, expect additional thunderstorm development across most of the plains by early to mid afternoon. Previously mentioned surface/low level trough will dip south through the afternoon and evening and continue to be a focus for thunderstorm development over the plains. Coverage of storms will likely remain scattered for much of the afternoon, though be possible anywhere across the plains. Moderate instability will be present during this time, though flow and bulk shear will continue to remain on the lower side. Some potential for any storm that develops to tap into some pockets of stronger flow though, and can't rule out a stronger storm anywhere across the plains later this afternoon into mid evening. Guidance not really consistent with this potential but if trends shift towards stronger instability and flow like some guidance is hinting at that, then a higher risk for a strong to severe storm could be possible from Pueblo east to Lamar with the highest risk being for areas closer to Lamar. Strong winds would be the main hazard. By mid to late evening, guidance showing well defined troughiness from the surface all the way up to the mid levels of the atmosphere in place across southern CO, while 700mb flow southerly flow increases out ahead of it. This will likely support a change from more scattered storm development to more widespread development. While this forcing increases, guidance also fairly consistent with showing additional increases in surface dewpoints and PWATs. Dewpoints well into the 60s and PWATs approaching around 1.8 inches will be possible, and be somewhat concerning as the risk will shift for heavy rainfall across parts of the plains. Confidence is currently on the lower side for exact placement of possible heavy rainfall and the coverage, and have not issued any Flash Flood Watches at this time. However, do think there is a definite possibility for localized flash flooding across the plains. At this point if it were to occur, best guess would be for areas anywhere along the HWY 50 corridor. This will need to be closely monitored later this evening, as the risk for storms could continue across parts of the plains well into tonight. .LONG TERM...(Monday through Saturday) Issued at 345 AM MDT Sun Jul 26 2020 Overall there is general consensus between the operational models and modest ensemble spreads. The main concern will be the potential for flash flooding over area burn scars through Tuesday, before drier conditions move into the area for midweek. Monday into Tuesday...high pressure will continue to spin over Texas on Monday before being forced westward over Arizona by and upper trough on Tuesday. This will set the stage for more widespread showers and thunderstorms across all of southern Colorado. This includes a higher risk of flash flooding on area burn scars. On Monday, a cold front will drop south across the Plains during the morning hours. Low level flow will turn upslope behind the front with abundant moisture spreading across the region. Expect ongoing showers and thunderstorms over the Plains during the morning hours. Meanwhile, and upper disturbance embedded in the flow aloft will move across the state. This will help provide additional lift helping to produce Mountain thunderstorms by early afternoon. Precipitable water will also be quite high across the region, with values expected to be in excess of 1.5. This will aid thunderstorms in being efficient rain producers. The flash flood risk will remain high on Monday, especially if one of these storms moves over a burn scar. In addition to heavy rainfall, lightning will also be a risk. On Tuesday, the upper high will shift westward into Arizona while the next upper disturbance drops southeast across the region. This will send another cold front across the Plains, with moist upslope flow in place across the Plains. PWATs will continue to be high. Given the track of the upper wave, expect the primary focus to be on the Eastern Mountains, into the I-25 corridor during the afternoon and evening hours. The flash flood risk will remain high over the Eastern Mountains, and likely into the Colorado Springs and Pueblo urban areas. The flash flood risk will also be enhanced in areas that see heavy rain on Monday. We will continue to monitor this situation closely. Afternoon highs both days will be cooler. Highs on Monday will only reach the upper 70s to lower 80s. On Tuesday, it will be slightly warmer with lower to mid 80s across the lower elevations. Wednesday and Thursday...high pressure will build out of Arizona and across southern Colorado, while the upper trough will sit over the central states. This will lead to dry northwesterly flow across Colorado. Models continue to come in on the drier side, with little to no precipitation in the GFS. The NBM guidance has generally scattered Mountain thunderstorms both days, but have a feeling this is a bit overdone. For now, kept with the NBM guidance with generally scattered precipitation chances for the Mountains, with more isolated activity on the Plains, but as mentioned, both days will likely trend drier with the upcoming model runs. Temperatures will also be warming up, with highs back into the 90s over the Plains. Friday through Sunday...high pressure is expected to build over the Four Corners region with broad northwesterly flow across Colorado. Moisture will once again be on the increase, with increasing afternoon and evening showers and thunderstorms expected each day. Lack of steering flow will likely keep most precipitation anchored to the terrain, with activity dissipating as it moves off the Mountains into the Plains. Temperatures will continue to be warm with 90s expected over the lower elevations. Mozley && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1111 AM MDT Sun Jul 26 2020 Locally heavy rain associated with thunderstorms will be possible at the 3 taf sites; KPUB, KALS and KCOS, later this afternoon and early evening. Storms may linger into the evening hours. Along with the heavy rain, wind gusts to 30 to 40 knts will be possible. Best chance of showers and storms will be between 2100 and 0200 UTC. In addition, given the high moisture in the atmosphere, some low cigs will be possible at the 3 taf sites early tomorrow morning && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for COZ061-062-072>075- 077-079-080-087. && SHORT TERM...RODRIGUEZ LONG TERM...MOZLEY AVIATION...HODANISH MESOSCALE...HODANISH
Hazardous weather outlook, Jul 26, 11:01 AM MDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1101 AM MDT Sun Jul 26 2020 COZ058>089-093>099-271715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1101 AM MDT Sun Jul 26 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon through Tonight The Flash Flood threat for the burn scars across southeast and south central Colorado is much higher than normal this afternoon and evening. Model guidance late this morning continues to indicate thunderstorms will develop by mid afternoon over the east slopes of the southern mountains, and the immediate adjacent plains. Given that there is a rather unstable atmosphere over the entire region, these storms will have the potential to produce very heavy rainfall over a short period of time. Rainfall rates of 0.5 to 1.0 inches per hour will be possible. These types of rainfall rates will have the potential to cause flash flooding across area burn scars this afternoon and evening. The greatest risk of flash flooding across the burn scars will be between 3 pm and 8 pm this evening. People who live in or near a burn scar should remain alert to the weather this afternoon and evening. Be prepared to move quickly to higher ground if a warning is issued. In addition to the burn scar flooding potential, there is also a risk of local urban flash flooding across the Palmer Divide areas (including all of the El Paso county) and the Raton Mesa (including the Trinidad region). Other strong thunderstorms capable of producing heavy rain will fall over the plains, but will be more isolated in nature. Across the interior mountains, locally heavy rain is also likely, and this could cause rock and mud slides across the mountain passes. Areas in and around the Chalk Bluffs will be susceptible to heavy rains today. There is also a marginal risk of severe storms over the greater Kiowa county area, with the primary severe weather risk being winds of 60 mph. All storms will produce potentially deadly cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Widespread showers and thunderstorms are expected on Monday. The primary risk will be flash flooding on area burn scars due to abundant moisture and efficient rain producing thunderstorms. The flash flood risk will be highest on area burn scars. Moisture will remain in place on Tuesday with deep upslope flow leading to heavy showers and thunderstorms over the Eastern Mountains, east into the Interstate 25 corridor. Flash flooding will remain possible on area burn scars, along with the Colorado Springs and Pueblo urban areas. In addition to the heavy rainfall, storms will also produce dangerous lightning. Drier conditions with a few thunderstorms are possible Wednesday and Thursday. Better chances for thunderstorms are expected Friday into Saturday, initially over the Mountains during the afternoon, with eastward movement into the Plains during the evening. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters is likely this afternoon and evening over the entire region. Hodanish
In the hours before
Special weather statement, Jul 26, 1:36 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
136 PM MDT Sun Jul 26 2020
COZ074-088-262015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
136 PM MDT Sun Jul 26 2020
...SPECIAL WEATHER STATEMENT...
At 132 PM MDT, Doppler radar was tracking thunderstorms with
moderate to heavy rain in southwestern Las Animas County, moving
east at 15 mph. Thunderstorms have been occurring in this area since
around 1230 PM, with radar indicating that some locations may have
already received between one and two inches of rain.
Pea size hail will also be possible with some of the stronger
storms.
Locations impacted include...
The Trinidad area, Cokedale, Gulnare, Boncarbo, and Segundo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 3700 10455 3700 10507 3733 10492 3737 10457
3722 10452
TIME...MOT...LOC 1932Z 263DEG 11KT 3715 10470
28Special weather statement, Jul 26, 1:39 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Pueblo CO 139 PM MDT Sun Jul 26 2020 COZ099-262015- Springfield Vicinity/Baca County CO- 139 PM MDT Sun Jul 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BACA COUNTY UNTIL 215 PM MDT... At 138 PM MDT, Doppler radar was tracking a strong thunderstorm northwest of The Saunders Elevator, moving northeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Baca County. LAT...LON 3746 10214 3756 10221 3763 10204 3749 10204 TIME...MOT...LOC 1938Z 233DEG 16KT 3754 10210 28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 1:36 PM MDT | Special Weather Statement | PUB | 39 min | |
| Jul 26, 2:30 PM MDT | Special Weather Statement | PUB | Costilla | 15 min |
| Jul 26, 3:07 PM MDT | Flash Flood Warning | PUB | Huerfano | 113 min |
| Jul 26, 3:25 PM MDT | Special Weather Statement | PUB | Huerfano | 20 min |
| Jul 26, 3:32 PM MDT | Flash Flood Warning | PUB | Huerfano | 113 min |
| Jul 26, 3:42 PM MDT | Flash Flood Warning | PUB | Las Animas | 108 min |
| Jul 26, 4:19 PM MDT | Special Weather Statement | PUB | Prowers | 26 min |
| Jul 26, 4:54 PM MDT | Flash Flood Warning | PUB | Chaffee, Fremont, Saguache | 5 hr |
Nearby
Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.